Fentanyl abuse among teens on the rise in Wichita, Sedgwick County

Fentanyl is a synthetic opioid commonly used for pain management treatment. But local law agencies say they’re seeing it used more and more on the streets.
Published: Apr. 13, 2022 at 4:53 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

WICHITA, Kan. (KWCH) - You’ve seen the posts on social media warning of multiple teens dying of fentanyl overdoses in Wichita. Sedgwick County Sheriff Jeff Easter confirms at least one recent teen death related to a fentanyl overdose in western Sedgwick County.

“I can confirm, that we suspect from the sheriff’s office that there was one teenager,” said the sheriff.

Many of you have reached out to Eyewitness News about a Facebook post talking about the number of kids who have died recently from fentanyl overdoses.

Fentanyl has a legitimate medical purpose, commonly used for pain management treatment. But local law agencies say they’re seeing it used more and more on the street, and the lethal drug is getting into the hands of teenagers.

Sheriff Easter and the Wichita Police Department are both warning parents that fentanyl is very accessible and inexpensive. Easter said kids can buy the drug off the street for just $8. Both departments say now is the time for parents to talk to their children about the dangers of fentanyl before it’s too late.

Nationwide, teen drug overdoses have doubled over the last 10 years, but fentanyl overdoses have gone from 38 in 2010 to 884 in 2021. The synthetic opioid is 50 times more powerful than heroin.

“What’s so dangerous, is they’re fake Percocet pills or called blues. And so the danger is, you have to understand fentanyl in its powder or granule form, you got to think like in salt or sugar granules, one granule could kill you, especially if you’ve never used it before. Two granules will kill you. it’s that potent,” said Easter.

Rakestraw said oftentimes, teenagers don’t realize the risk.

“Sometimes kids don’t recognize the dangers that can be associated with that. Any time you’re taking a pill, that’s either being given to you by a friend or sold, through an illegal means, the chances that that involves fentanyl are very high. You’re taking your life at risk,” he said.

Both Easter and Rakestraw say it’s so dangerous because the “fake” pills look so realistic.

“But they’re not coming with a prescription, they’re not coming from a legal means, and there’s fentanyl mixed inside and so a kid may want to experiment, think, ‘It’s just one pill, what’s the harm?’ But there’s a great deal of harm because we’re seeing people overdose on it and oftentimes die,” said Rakestraw.

Both the Sedgwick County Sheriff’s Office and the Wichita Police Department advise parents to have open conversations about opioid abuse. It’s good to talk to them about the dangers of pills, tell them not to take any pill from a friend, and if they hear or see someone taking a pill at school, at a party, or wherever, to tell an adult.

Copyright 2022 KWCH. All rights reserved.